You might recall that around November 15, a teenager jumped from a window after taking Tamiflu, possibly after hallucinating. Via Korea Beat comes the story of another teenager who jumped after taking Tamiflu. Unfortunately, unlike the first teenager, he died from his injuries.
It seems that this is not the first fatality after taking Tamiflu. Back in August, a woman in her 30s took Tamiflu as a preventative measure (she was diagnosed with a common cold). She later died, and it is unclear how.
Experts warn against the abuse of Tamiflu. The National Health Service in the United Kingdom said the drug can have side effects. Another report showed that about 20 percent of children who take the drug suffer from neuropsychiatric side effects such as poor concentration, the inability to think clearly and problems in sleeping, among others.
Roche, the maker of Tamiflu, said the product can also cause serious skin and allergic reactions as well as mild cases of nausea and vomiting.
Personally, the news that I find more alarming is this:
Reports have surfaced that Tamiflu-resistant variants of the H1N1 virus are appearing.
U.S. drug experts have called for the prudent use of the drug.
Drug-resistant strains of bacteria and viruses are something that should be taken seriously. Thanks to medicines like antibiotics, we have been winning the war against disease, but overuse of these medicines could turn the tide against us, and the results have the potential to be catastrophic.
The safety of vaccines against H1N1 have also been called into question.
Thirty-year-old pregnant woman Lee Eun-young visited her obstetrician to get advice on the vaccinations against influenza A (H1N1).
Surprisingly, her doctor did not encourage her inoculation, saying during a telephone interview, “I cannot guarantee your safety.”
The government assures the public that the vaccines are safe.
The clinical trial period for the vaccine was less than six months and the antibody formation rate is a shade over 50 percent.
Also, a teenage boy suffered symptoms of Guillain-Barre Syndrome, including paralysis, two days after being inoculated against H1N1.
The symptom, called the Guillain-Barre syndrome, is usually triggered by acute infection. But it is also known as a very rare side-effect of regular influenza vaccines, with an incidence of about one in 1 million.
According to the World Health Organization, only 10 GBS cases have been reported worldwide among nearly 65 million people in 40 countries confirmed to have been inoculated with the flu vaccine.